To Your Health
May, 2019 (Vol. 13, Issue 05)
Aspirin Can Make Your Brain Bleed
By Editorial Staff
An intracranial hemorrhage is just what it sounds like: bleeding inside the skull (cranium). While there are various causes of an intracranial hemorrhage, one thing's for certain: You don't want it to happen.
That's because symptoms include "sudden tingling, weakness, numbness, paralysis, severe headache, difficulty with swallowing or vision, loss of balance or coordination, difficulty understanding, speaking, reading, or writing, and a change in level of consciousness or alertness, marked by stupor, lethargy, sleepiness, or coma," according to the Cleveland Clinic
Considering intracranial hemorrhage is a medical emergency, why would you do anything that increases your risk of suffering one? Good question. Unfortunately, many people are doing just that by taking daily low-dose aspirin. A recent research review published in JAMA Neurology suggests use of low-dose (a mere 100 mg) aspirin is associated with an increased risk of intracranial bleeding, with the greatest risk associated with subdural or extradural hemorrhage. All studies reviewed involved people without symptomatic cardiovascular disease, which is a risk factor for intracranial hemorrhage.
Now consider that people often take aspirin (brand names: Bayer, Bufferin, etc.) for pain relief at much higher doses than the 100 mg described as "low dose" and associated with increased hemorrhage risk. For example, Bayer comes in 325 mg tablets, with 500 mg tablets also available. One can safely assume many people with take more than one tablet per day on many occasions for simple aches and pains. They may be temporarily relieving the pain, but at what risk?